Kentucky, 2007

Hail and Damaging Wind in Kentucky, April 11, 2007

April 11, 2007 · NWS ILN · 6 events in 5 counties and zones

A line of thunderstorms moved across northern Kentucky during the evening ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms moved across northern Kentucky during the evening ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 11, 3:12 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 11, 3:12 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
412 PM EDT WED APR 11 2007

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SURFACE ANALYSIS HAS LOW OVER WESTERN IL...WITH SOUTHERN FORECAST
AREA NOW GETTING INTO WARM SECTOR. THIN CLOUDS IN THE SOUTH HAS
ALLOWED FOR INCREASED INSTABILITY ESPECIALLY IN THE SOUTHWEST
FORECAST AREA BRINGING IN AN AREA OF SHRA AND TSRA. INSTABILITY STILL
MARGINAL...BUT SIGNIFICANT 0-1KM SHEAR (NEAR 30 TO EVEN 40 M/S)
PROGGED TO PUSH ACROSS SOUTHERN FORECAST AREA NOW THROUGH ABOUT
03Z. COULD SEE ISOLATED SEVERE...WITH EVEN SOME SMALL HAIL
POTENTIAL AS WB ZERO VALUES INCREASE TO MORE FAVORABLE RANGE FOR A
FEW HOURS THROUGH MID EVENING. RUC MODEL SOUNDINGS STILL SHOW
IMPRESSIVE LOW LEVEL CONVERGENCE WITH WINDS TO 40+ KTS AT ABOUT 2K
FEET.

AFTER ABOUT 03Z-06Z...THREAT FOR THUNDERSTRORMS DIMINISH WITH FROPA
THROUGH AREA. MAINLY SHOWERS FOR THURSDAY...WITH ALL AREA WARM
ENOUGH FOR RAIN TIL THURSDAY NIGHT...WHEN A MIX OF SNOW AND RAIN
POSSIBLE WITH H8 TEMPS APPROACHING -5 C. LOW LEVEL MOISTURE
REMAINS TRAPPED THROUGH MUCH OF AREA UNDER LOW LEVEL
INVERSION...KEEPING MO CLOUDY CONDITIONS FOR THU NIGHT. BY
FRIDAY...UPPER LOW PULLS OFF TO NE. THEN NOT MUCH OF A BREAK
BEFORE NEXT SYSTEM APPROACHES. A BIT OF A SOUTHERLY TREND FOR BOTH
THE NAM/GFS AND ENSEMBLES...SO HAVE DELAYED START OF PRECIP FOR
FRI NIGHT. WHILE NORTHERN FORECAST AREA STANDS TO SEE SOME RA/SN
MIX AGAIN AFTER ABOUT 06Z...SOME WEAK ELEVATED INSTABILITY WILL
ALLOW FOR THE POSSIBILITY OF THUNDER IN THE FAR SOUTH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
EXTREMELY UNSETTLED AND ABNORMALLY COOL PATTERN FOR MID APR TO PERSIST
ACRS THE REGION THRU THE FIRST HALF OF THE EXTENDED.  UNFORTUNATE
RESULT WILL BE ANOTHER COOL/RAW SPRING WEEKEND.  MODEL GUIDANCE HAS
CONVERGED ON A SFC LO TRACK ACRS THE TN VLY SAT AND SAT NIGHT.
THERE STILL REMAIN SOME SUBTLE TIMING DIFFERENCES...WITH THE
CONSISTENT ECMWF AND MANY OF THE GFS ENSEMBLE MEMBERS FAVORING A
SLOWER PROGRESSION TO THE SFC LO...WHILE THE 12Z OP GFS AND NAM ARE
QUICKER WITH SFC LO TRACK.  DEVELOPMENT OF THE PHASED UPR TROF ALSO
COMES INTO PLAY...AS MAIN S/WV ASSOCD WITH SFC LO MOVES OUT OF THE
PLAINS SAT AND COMES INTO ALIGNMENT WITH POLAR UPR LO OVER THE
REGION...WITH A SHARPENING TO THE UPR TROF OVER THE ERN GRT LKS AND
APPALACHIANS BY SUNDAY.  AS MENTIONED ABV...ECMWF HAS BEEN FAR AND
AWAY MOST CONSISTENT SOLN OVER LAST SVRL RUNS...WITH OTHER MODELS
TRENDING TOWARDS ITS HANDLING OF SFC LO AND SENSIBLE WX THIS WEEKEND.

WITH TRACK OF SFC LO OVER TN VLY SAT...THREAT FOR TSTMS HAS
DIMINISHED SIGNIFICANTLY WITH POTENTIAL NOW GROWING FOR A STEADY
COLD RAIN.  12Z NAM IS EXCEPTIONALLY COLD IN THE BNDRY LYR...MORESO
THAN THE GFS...AND MODEL SOUNDINGS THROWING A SUGGESTION FOR MUCH OF
THE PCPN ON SAT TO FALL AS SNOW NORTH OF THE OHIO RIVER.  WHILE HAVE
BROUGHT AFTN HIGHS DOWN AS MUCH AS 7-10 DEG FROM PREV FCST FOR
SAT...THE COLD BEING ADVERTISED BY THE 12Z NAM APPEARS TO BE
EXCESSIVE FOR A COUPLE REASONS.  MODEL APPEARS TO BE KEEPING TEMPS
AT 40 OR LOWER ON SAT WITH MARGINAL BNDRY LYR THICKNESSES BTWN
1290-1300M SUPPORTING SNOW.  MID LVL HGTS...BNDRY LYR THICKNESSES
AND 850 TEMPS ARE ALL QUITE A BIT WARMER THAN DURING THE
UNSEASONABLY COLD WX EXPERIENCED LAST WEEKEND...SO FEEL IT IS
UNREALISTIC TO THINK THAT TEMPS WILL STAY BELOW 40 DEG ON SAT ATTM.
WHILE BNDRY LYR THICKNESSES AT 1300M AND LOWER IS USUALLY SUFFICIENT
TO SUPPORT WINTRY PCPN OR ALL SNOW...NEED BNDRY LYR THICKNESSES MORE
ON ORDER OF 1290M OR LOWER AT THIS TIME OF THE YEAR FOR THAT
RESULT.  WITH BULK OF THE PCPN FALLING DURING THE DAY SAT EXPECT
MOST LIKELY SCENARIO WOULD BE SOME WET FLAKES MIXING IN WITH PCPN
SAT MRNG...THEN A COLD RAIN AND RAW NE WINDS FOR SAT AFTN/EVNG.
HAVE INDICATED CHANCE TO LKLY POPS SAT FROM NORTH TO SOUTH ACRS FCST
AREA.  SCT LIGHT SHRA/SHSN WILL PERSIST SAT NIGHT AS UPR LO DIGS SOUTH
INTO REGION ON BACK SIDE OF UPR LO. HAVE AFTN HIGHS SAT RANGING FROM
THE M40S TO L50S.

CORE OF COLDEST AIR ASSOCD WITH UPR TROF WILL BE TO EAST OF OH VLY
THIS TIME AROUND...AS STRONG SFC LO CYCLOGENESIS DVLPS OFF THE MID
ATLC COAST SUNDAY.  WILL STILL SEE SCT -SHRA ON SUN WITH IMPROVING
CONDITIONS SUN EVNG AS UPR LO PULLS AWAY TO THE EAST.  REMAINDER OF
EXTENDED PERIOD WILL BE DOMINATED BY HI PRES AT THE SFC AND COOL NW
FLO AS UPR LO BECOMES NEARLY STATIONARY OFF THE NEW ENGLAND COAST.
TEMPS WILL RECOVER TO NEAR NORMAL LEVELS BY TUES AS WEAK MID LVL
RIDGING ATTEMPTS TO BUILD INTO THE REGION.  ANOTHER MID LVL S/WV AND
ASSOCD SFC LO WILL MOVE OUT OF THE SRN PLAINS ON WED.  HOWEVER WITH
THE UPR LO REMAINING IN PLACE OFF THE NEW ENGLAND COAST...APPEARS
THIS SYSTEM WILL BE PUSHED INTO THE LWR MISSISSIPPI VLY AND SE
STATES BY LATE WED.  EXPECT PLEASANT BUT COOL CONDITIONS FOR TUES
AND WED WITH AFTN HIGHS IN THE 50S TO LOWER 60S.

RYAN

&&

.AVIATION /18Z-18Z/...
WRMFNT IS RUNNING JUST SOUTH OF THE OHIO RIVER ATTM. OVERRUNNING
PCPN IS BEGINNING TO END ACROSS THE TAFS...AND THE PCPN SHOULD BEGIN
TO BECOME MORE OF A SFC BASED CONECTIVE PCPN. WRMFNT SHOULD CONTINUE
TO LIFT N THRU THE AFTN AND EXPECT TSRA TO DEVELOP IN THE WRM
SECTOR. BEST CHANCE WILL BE BETWEEN 20-24Z.

MODELS PROG CDFNT THRU WRN TAFS AROUND 00Z. THIS SHOULD BRING AND
END TO THE TS. LINGERED THE CHANCE OF A SHRA POST FRONTAL FOR A
FEW HOURS. MVFR CIGS WILL WRAP INTO THE TAFS OVERNIGHT.

SECONDARY SFC TROF SWINGS AROUND THE SFC LOW BETWEEN 12Z-18Z THU.
THIS SHOULD ACT TO KICK OFF SCT SHRA.

SITES

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 11, 4:52 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
552 PM EDT WED APR 11 2007

INZ050-058-059-066-073>075-080-KYZ089>091-094-095-122200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-OWEN-GRANT-
552 PM EDT WED APR 11 2007

...SEVERE THUNDERSTORM WATCH 126 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA AND NORTHERN KENTUCKY.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

THUNDERSTORMS WILL OCCUR THIS EVENING IN A MOIST UNSTABLE AIRMASS
ASSOCIATED WITH STRONG LOW PRESSURE. SOME OF THE THUNDERSTORMS MAY
REACH SEVERE LIMITS...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS. ISOLATED TORNADOES ALSO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KYZ092-093-096>100-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-122200-
KENTON-CAMPBELL-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-
MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-
CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
552 PM EDT WED APR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR THIS EVENING IN A MOIST UNSTABLE AIRMASS
ASSOCIATED WITH STRONG LOW PRESSURE. SOME OF THE THUNDERSTORMS MAY
REACH SEVERE LIMITS...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS. ISOLATED TORNADOES ALSO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
April 11, 6:00 PM EST to 6:02 PM EST
Where
Gallatin County, Warsaw
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.780, -84.880

Hail, Owen

When
April 11, 6:17 PM EST to 6:22 PM EST
Where
Owen County, New Liberty
Measured
0.88 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.620, -84.900

Nickle size hail covered the ground.

Hail, Kenton

When
April 11, 6:35 PM EST to 6:40 PM EST
Where
Kenton County, Taylor Mill
Measured
0.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.970, -84.500

Hail, Campbell

When
April 11, 6:38 PM EST to 6:43 PM EST
Where
Campbell County, Highland Hgts to Cold Spg
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.030, -84.450

Hail, Campbell

When
April 11, 6:45 PM EST to 6:50 PM EST
Where
Campbell County, Silver Grove
Measured
0.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.030, -84.380

Hail, Pendleton

When
April 11, 7:40 PM EST to 7:44 PM EST
Where
Pendleton County, Falmouth
Measured
0.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.670, -84.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25358, 25359, 25361, 25360, 25362, 25363.